... after being diagnosed was but on Humira. I took Humira for about 3 months with no relief. So with my frustration and depression running high and starting to high oh and she then switched me to Enbrel. I am getting these nose bleeds out of no where and muscle weakness in my arms and wrist. 2 weeks ago I decided our whole family needed a lifestyle change. I was recommended to read No Pain No Grain. I want to know if the progression can be slowed down by just completely changing the things I eat and doing such as yoga stretching things. Without having to to take these strong chemical drugs with such harsh side effects?
Galicia ... I feel your pain AND frustration. I have had Reiter's Syndrome since I was about six years old. It progressed slowly so I think I was the only one who felt it until it was too late to slow its damage. From 1973 to 2000 I tried every NSAID plus: indocin, tolectin, myochrysine (gold), plaquenil, motrin, butazolidine, naprosyn, prednisone, enteric aspirin, plain aspirin, and MTX in pills.
I tried Humira for about six months about 18 months ago. I stopped because it did not help me. I tried Otezla and got depressed enough that I said I had enough (sounds catchy?). I retried prednisone and found myself yelling at my poor dog so much she slinked out of the room. I called my rheumie immediately and said I had to stop prednisone.
I used Enbrel from 2000 to 2009 without taking MTX (methotrexate; I started MTX in late 1976). I had no noticeable side-effects from Enbrel other than it helped with the pain but hid the progressive destruction of one MCP, my jaw, and my right ankle. By 2009 I asked my doctor about restarting MTX (yes) and switching to some other drugs. The sequence was Humira, prednisone, Otezla, and now Simponi. I have increased the MTX to .9 mcg (whatever the notch is on a diabetic syringe; I'm too lazy to go downstairs).
You posted your message in early February. Are you in rooms with low humidity? If so, get yourself a saline nasal spray and use it twice daily. I have not had any recurrence of nasal infections and bleeding.
Are you sure the muscle weakness is from Enbrel or maybe from an increasing severity of your AS? Please don't rush to conclusions. I rarely maintained a diary (except for BP after a "most wonderful" experience with Vioxx from mid-2000 to late 2001). I have had more than 24 visits annually to various doctors so the office notes I receive provide me with basic information.
How well do you sleep? How good is your bed? I bought a Tempurpedic about fifteen years ago. It helped. When I go to others' houses or travel, I have found myself sometimes sleeping on the floor. IMHO a good bed, good bedroom, and good sleep work best together.
You asked a VERY GOOD QUESTION about yoga and stretching. I am so grateful I kept physically active after my first really bad attack in 1974. Exercise maintains muscle tone, calcium in your bones, your sense of well-being, and CONFIDENCE. Before I was in a nasty bus crash in 2011, annually I did about two 50 km xc ski marathons (classical and free-style); several bicycle centuries (100 miles), hiking mountains, swimming, and white-water kayaking. Now, I can basically swim, xc ski classical ONLY, and maybe some biking. After the bus crash my inactivity allowed the AS to increase its speed; my spine and neck hurt more. I had both TMJ joints replaced in 2013 (good operation; I no longer am biting my cheek, lips, and tongue).
Your last statement about the harsh side effects is very difficult to answer. Everybody reacts differently. If you did not know already, some drugs work for one racial group but not other racial groups, or might work in a few of those groups. Additionally, your diet may affect how your system processes your medicine and foods. Do you smoke? Do you drink? Do you get adequate sleep? How much daily stress do you experience? (BTW: Stress really weakens the immune system if you didn't know that already :-) ).
I have read a few books about diet and arthritis. At least ten years ago I made a conscious effort to avoid the typical American diet. Several years ago, after reading about high fructose corn syrup, I avoid sugars as much as possible. I also saw a movie (Cowspiracy) so I am reducing even more my intake of meats. For those few times that I might deviate (holidays), I can feel how those "ingredients" affect my system. It's the KISS concept all over again (Keep it simple, stupid).
I have tried to answer a few issues. I hope you ask about some more. Hopefully, you can get some more guidance.
If you find yourself experiencing stress and depression, seek some help. You do NOT need to suffer on more than one level. :-)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 24 Nov 2010 • 2 answers
Posted 8 Feb 2014 • 2 answers
Posted 14 Aug 2016 • 0 answers
Posted 1 Oct 2016 • 0 answers
Posted 1 day 22 hours ago • 0 answers